Volume 8, issue 1 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 5, 2439–3056
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Witten's conjecture and Property P

Peter B Kronheimer and Tomasz S Mrowka

Geometry & Topology 8 (2004) 295–310

arXiv: math.GT/0311489

Abstract

Let K be a non-trivial knot in the 3–sphere and let Y be the 3–manifold obtained by surgery on K with surgery-coefficient 1. Using tools from gauge theory and symplectic topology, it is shown that the fundamental group of Y admits a non-trivial homomorphism to the group SO(3). In particular, Y cannot be a homotopy-sphere.

Keywords
3–manifold, knot, surgery, homotopy sphere, gauge theory
Mathematical Subject Classification 2000
Primary: 57M25, 57R57
Secondary: 57R17
References
Forward citations
Publication
Received: 7 December 2003
Revised: 9 December 2003
Accepted: 13 February 2004
Published: 14 February 2004
Proposed: Robion Kirby
Seconded: John Morgan, Ronald Stern
Authors
Peter B Kronheimer
Department of Mathematics
Harvard University
Cambridge
Massachusetts 02138
USA
Tomasz S Mrowka
Department of Mathematics
Massachusetts Institute of Technology
Cambridge
Massachusetts 02139
USA